Letters to the Editor
Letter: allopurinol co-therapy is safe and effective in autoimmune hepatitis – authors' reply
Article first published online: 3 APR 2013
© 2013 Blackwell Publishing Ltd
Alimentary Pharmacology & Therapeutics
Volume 37, Issue 9, page 920, May 2013
How to Cite
de Boer, Y. S., van Gerven, N. M. F., de Boer, N. K. H., Mulder, C. J. J., Bouma, G. and van Nieuwkerk, C. M. J. (2013), Letter: allopurinol co-therapy is safe and effective in autoimmune hepatitis – authors' reply. Alimentary Pharmacology & Therapeutics, 37: 920. doi: 10.1111/apt.12288
- Issue published online: 3 APR 2013
- Article first published online: 3 APR 2013
- Manuscript Accepted: 3 MAR 2013
- Manuscript Received: 1 MAR 2013
We are grateful to Al-Shamma and colleagues for their generous comment on our article and fully agree that measuring thiopurine metabolites in autoimmune hepatitis (AIH) patients is of great clinical value.[1, 2] Physicians should be encouraged to determine thiopurine metabolites in all thiopurine-failing patients before switching to another class of immunosuppressive drugs. The outcomes may reveal noncompliance or an aberrant thiopurine metabolism, which can be bypassed by the coadminstration of allopurinol.
Our data and the two reported cases of Al-Shamma underline that administration of azathioprine (AZA)/allopurinol cotherapy can be a viable (second-line) alternative immunosuppressive strategy in AIH patients demonstrating a skewed thiopurine metabolism profile leading to the development of adverse events.[1-3] The frequently used thiopurine metabolite ranges in AIH patients are based on inflammatory bowel disease studies in which often higher dosages are prescribed. We agree with Al-Shamma that these and other issues with regard to outcome and clinical management need to be addressed first.
They also pose an interesting suggestion regarding febuxostat as a potential alternative in those patients that are intolerant to allopurinol. However, no (clinical) studies are currently available to advocate the usage of febuxostat in these patients outside a research setting. Perhaps this patient category might benefit from an alternative thiopurine treatment with adapted low-dose tioguanine. This underlines the need for comparative studies of these and other rescue regimens to improve the management of AIH patients.
In conclusion, the determination of thiopurine metabolites in AIH patients failing standard conventional thiopurine therapy should be encouraged. We share the enthusiasm displayed by Al-Shamma and colleagues regarding the coadministration of AZA and allopurinol in AIH patients with a skewed thiopurine metabolism. However, caution and further exploration on appropriate patient selection and treatment application is needed.
The authors’ declarations of personal and financial interests are unchanged from those in the original article.2